Iowa, 2004

Hail in Iowa, March 26, 2004

March 26, 2004 · NWS DMX · 1 event in 1 county or zone

A cold front moved into Iowa from the northwest during the evening of the 25th and early morning of the 26th. Thunderstorms developed just ahead of the front in the unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa from the northwest during the evening of the 25th and early morning of the 26th. Thunderstorms developed just ahead of the front in the unstable air. Lifted Indices were in the -3 to -5 C. range ahead of the front with surface dew points in the mid to upper 50s. The thunderstorms initially produced heavy rain and marble size hail. The heavy rains produced localized flooding in Kossuth, Hancock, and Cerro Gordo Counties. During the late night hours, one of the storms became severe and produced nickle size hail in Sac County at Lake View.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 9:45 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 25, 9:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CST THU MAR 25 2004

.DISCUSSION...
EVENING UPDATE SENT WITH MAIN CHANGES TO WEATHER AND POP GRIDS TO
REFLECT CURRENT AND ANTICIPATED TRENDS. HEAVY RAIN PRODUCING
THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTH CENTRAL IOWA AIDED BY
S/W AND ENHANCED AREA OF MOISTURE CONVERGENCE. EXPECT AREAS OF
THUNDERSTORMS TO CONTINUE TO SAG SOUTHEAST ACROSS CWA OVERNIGHT AS
S/W AND FRONT PROGRESS E/SE. SMALL HAIL UP TO HALF INCH STILL
POSSIBLE OVERNIGHT WITH STRONGER STORMS...BUT MAIN THREAT WILL BE
HEAVY RAIN. HAVE ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY FOR
SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES...WHERE SOME
LOCATIONS HAVE ALREADY RECEIVED 2+ INCHES OF RAIN WITH ADDITIONAL
HEAVY RAINS EXPECTED NEXT 2 HRS OR SO. ALSO MAINTAINED MENTION OF
HEAVY RAIN WEST CENTRAL AND SE COUNTIES AFTER MIDNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...URBAN AND SMALL STREAM FLOOD
ADVISORY UNTIL 12:30 AM FRIDAY FOR SOUTHERN KOSSUTH...HANCOCK AND
CERRO GORDO COUNTIES.

&&

KINNEY
Hazardous weather outlook, Mar 25, 2:30 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST THU MAR 25 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
230 PM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE
FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO...
WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND
EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL.
THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS
OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH
SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO
EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE
SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY.

JAW

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sac

When
March 26, 2:30 AM CST
Where
Sac County, Lake View
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387614.